Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 12, NWS JSJ

April 22, 2024

NWS JSJ issued this flash flood warning at Apr 22, 2024, 8:12 AM CDT. It was in force for 93 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2024, 8:12 AM CDT (13:12 UTC)
Expired
Apr 22, 2024, 9:45 AM CDT
In force
93 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 15 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 8:24 AM CDTFLOOD1 Ssw Jobos, PRFlooding was reported on Geranio street in Comunidad Miramar.
Apr 22, 8:24 AM CDTFLOODGuayama, PRStreet 5 and 9 in Villa Real were affected by flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

841 
WGCA52 TJSJ 221312
FFWSJU
PRC015-057-221445-
/O.NEW.TJSJ.FF.W.0012.240422T1312Z-240422T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
912 AM AST Mon Apr 22 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Arroyo County in Puerto Rico...
  Guayama County in Puerto Rico...

* Until 1045 AM AST.

* At 912 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1792 6622 1793 6620 1795 6621 1794 6617
      1796 6621 1802 6620 1805 6617 1804 6613
      1810 6613 1810 6606 1806 6609 1804 6609
      1804 6605 1801 6604 1798 6602 1795 6605
      1797 6608 1793 6616 1794 6615

FLASH FLOOD...RADAR INDICATED

$$

DS
1 follow-up statement
006 
WGCA72 TJSJ 221438
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1038 AM AST Mon Apr 22 2024

PRC015-057-221448-
/O.EXP.TJSJ.FF.W.0012.000000T0000Z-240422T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arroyo PR-Guayama PR-
1038 AM AST Mon Apr 22 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1045 AM AST THIS MORNING FOR 
ARROYO AND GUAYAMA COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 1792 6622 1793 6620 1795 6621 1794 6617
      1796 6621 1802 6620 1805 6617 1804 6613
      1810 6613 1810 6606 1806 6609 1804 6609
      1804 6605 1801 6604 1798 6602 1795 6605
      1797 6608 1793 6616 1794 6615

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 3:14 AM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Apr 22, 3:14 AM CDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
414 AM AST Mon Apr 22 2024

.SYNOPSIS...
Numerous showers moved across eastern Puerto Rico and the
Caribbean waters during the night hours, triggering some flooding.
The wet pattern is expected to stretch into the end of the
workweek, with some improvements Saturday onward. The risk for
flooding will remain elevated. In the meantime, Saharan dust will
arrive on Tuesday, with hazy skies in some areas.

&&

.SHORT TERM...Today through Wednesday...

It was a very active night, particularly for the eastern coastal
area of Puerto Rico. While heavy showers that affected St. Croix
subsided, shower activity shifted to the eastern portions of Puerto
Rico. Several rounds of showers resulted in excessive runoff high in
the mountains of Naguabo, causing water levels at Rio Blanco to rise
quickly. A Flood Warning was issued, and shortly afterward, the USGS
river sensor indicated Moderate Flood Stage later in the night.
Additionally, a convergence line developed, affecting northeastern
municipalities. Flood Advisories were issued for municipalities from
Luquillo westward through Bayamon. In these areas, several rivers
experienced rapid rises in water levels, with at least four rivers
reaching Action stage according to USGS river sensors. The
convergence line persisted, exacerbating the situation across Loiza,
northern Canovanas, and northwestern Rio Grande. Therefore, a Flash
Flood Warning was also issued. Meanwhile, in the Caribbean, a line
of strong thunderstorms developed and is now approaching
southeastern municipalities. Expect shower and thunderstorm activity
across southeastern municipalities during the early morning hours."

This wet and unstable weather pattern is caused by a surface short-
wave trough associated with the remnants of a frontal boundary. The
Blended Total Precipitable Water (TPW) Percent of Normal indicates
moisture levels exceeding 145% of the climatological normal from the
Leeward Islands through the local area. Therefore, moisture
advection will persist today, promoting periods of moderate to heavy
showers, particularly over windward sections of Puerto Rico and USVI
during the morning hours and across interior and northwestern Puerto
Rico as moisture availability combines with diurnal heating.

No relief is expected for the rest of the short-term forecast as
some troughing aloft will maintain instability at upper levels. The
day with the least showers could be anticipated by Tuesday as an
area of suspended Saharan dust fills the area, which could somewhat
inhibit shower activity. However, in some areas, this won't be
enough to suppress showers; in fact, it could even promote frequent
lightning activity due to the presence of Saharan dust. This won't
last long, as high moisture content and favorable dynamics will
persist, maintaining elevated flooding risk across the islands.
Soils are saturated, which will promote excessive runoff easily with
potential landslides, while river streamflows are elevated with the
potential of overflowing with any strong shower activity. Therefore,
continue to monitor this forecast and pay attention to any
advisories/warnings that we could issue.

.LONG TERM...Thursday through Monday...

The wet pattern will not give way by the end of the workweek.
Moisture associated with an old frontal boundary will reach the
islands, triggering another round of showers and isolated
thunderstorms. At the same time, a deep layered trough moving east
of the United States will cause the winds to shift from the south
at the mid and upper levels, while winds will remain from the east
steered by a surface high pressure over the central Atlantic. The
southerly flow will bring a moist column into the region, while a
short wave trough (the type that increase instability aloft) will
approach the region. These factors should combine to generate more
rainfall activity. Since it has been raining for a couple of days
now, rivers will remain high and soils saturated, hence the risk
for urban and small stream flooding will be elevated.

A change in the pattern will begin on Saturday. A broad surface
high pressure exiting the eastern seaboard will push a drier air
mass into the region...finally. Winds will become more northerly,
so temperatures will cool down a little too. The probability of
precipitation decreases Saturday onward, although with some
showers due to local effects still possible. This drier pattern
should stretch into early next week.

&&

.AVIATION...
(06Z TAFs)

Although fairly active night, mostly VFR conditions can be expected
to prevail across all terminals through the forecast period. Brief
MVFR/IFR due to reduced VIS and CIG are possible at TJSJ thru 22/14z
due to SHRA, and at TJBQ/TJSJ, aft 22/17z along with mtn
obscuration. ENE winds at 10-15 kt mostly aft 22/14z. with higher
gusts near showers.

&&

.MARINE...
A surface high pressure north of the area will continue to yield a
moderate northeasterly wind flow through at least Monday. Winds are
expected to become from the east southeast on Tuesday as a surface
trough prevails across the northeast Caribbean. Showers and isolated
thunderstorms will continue to affect the local waters today.

&&

.BEACH FORECAST...
Breaking waves around 4 feet will maintain the risk of rip
currents moderate for the north facing beaches of Puerto Rico and
for some beaches in Culebra. Elsewhere, the risk of rip currents
will remain low.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...CVB
LONG TERM....ERG
Hazardous weather outlook, Apr 22, 3:28 AM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
428 AM AST Mon Apr 22 2024

AMZ711>745-PRZ001>013-230830-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
428 AM AST Mon Apr 22 2024

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated to scattered thunderstorms possible across
the area. Be aware of thunderstorms in your area and be prepared
to take shelter.

.Excessive Rainfall...Flooding of urban areas, roads, small
streams, and washes. Isolated flash floods possible.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone particularly along northern and eastern Puerto Rico and
Culebra.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat of urban and small stream flooding and mudslides will
persist through much of the week. Heat indices above 102 degrees
expected from Tuesday through Thursday across urban and coastal
areas. The risk of rip currents will remain moderate for the most
part.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-230830-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
428 AM AST Mon Apr 22 2024

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated to scattered thunderstorms possible over the
waters, with some moving over the local islands. Be aware of
thunderstorms in your area and be prepared to take shelter.

.Excessive Rainfall...Ponding of water in roads and poorly
drained areas. Urban and small streams flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat of urban and small stream flooding and mudslides will
persist through much of the week. Heat indices above 102 degrees
expected from Tuesday through Wednesday across urban and coastal
areas. The risk of rip currents will remain moderate.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

In the hours before

Special weather statement, Apr 22, 3:31 AM CDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service San Juan PR
431 AM AST Mon Apr 22 2024

PRZ002>004-006-220930-
Central Interior PR-Northeast PR-Eastern Interior PR-Southeast PR-
431 AM AST Mon Apr 22 2024

...STRONG THUNDERSTORMS WILL IMPACT THE MUNICIPALITIES OF
SOUTHEASTERN PUERTO RICO FROM HUMACAO TO SALINAS THROUGH 530 AM
AST...

At 430 AM AST, Doppler radar was tracking strong thunderstorms along
a line extending from Humacao to Salinas. Movement was north at 10
to 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 1810 6637 1822 6611 1822 6594 1825 6580
      1816 6573 1815 6577 1801 6584 1797 6591
      1798 6602 1795 6605 1796 6609 1794 6617
      1796 6621 1794 6624 1794 6629
TIME...MOT...LOC 0830Z 170DEG 14KT 1815 6568 1803 6590 1798 6612

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ERG
Local storm report, Apr 22, 4:46 AM CDT, 3 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
546 AM AST Mon Apr 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 AM     Flood            Loiza                   18.43N 65.88W
04/22/2024                   Rio Grande         PR   Broadcast Media

            Broadcast media reported a flooded street in
            Urb Santiago in Loiza. It seemed that flood
            waters did not enter residencies in the
            area.

&&

CVB
Local storm report, Apr 22, 5:19 AM CDT, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
619 AM AST Mon Apr 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Flood            1 W Guayama             17.98N 66.12W
04/22/2024                   Guayama            PR   Trained Spotter

            Flooding was reported at the intersection
            between roads PR-3 and PR-54. One lane was
            impassable.

&&

ERG
Local storm report, Apr 22, 5:21 AM CDT, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
621 AM AST Mon Apr 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     Flood            Guayama                 17.98N 66.11W
04/22/2024                   Guayama            PR   Trained Spotter

            Minor flooding was reported at Calle Esteban
            B. Cruz in Guayama. The road was still
            passable.

&&

ERG

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 10:12 PM CDTAreal Flood WarningJSJ9 hr
Apr 21, 10:19 PM CDTAreal Flood AdvisoryJSJ6 hr
Apr 21, 10:43 PM CDTAreal Flood AdvisoryJSJ6 hr
Apr 22, 2:16 AM CDTFlash Flood WarningJSJ2 hr
Apr 22, 3:31 AM CDTSpecial Weather StatementJSJ59 min
Apr 22, 3:38 AM CDTFlash Flood WarningJSJ61 min
Apr 22, 4:34 AM CDTAreal Flood AdvisoryJSJ4 hr
Apr 22, 4:36 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 22, 10:52 AM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.